Iowa, 2008

Hail in Iowa, May 1 to 2, 2008

May 1 to 2, 2008 · NWS DVN · 4 events in 3 counties and zones

Low pressure was located in western Iowa on May 1-2, 2008 with a warm front draped across northeast Iowa and western Illinois. A few severe thunderstorms erupted along the front late in the evening and early morning hours producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure was located in western Iowa on May 1-2, 2008 with a warm front draped across northeast Iowa and western Illinois. A few severe thunderstorms erupted along the front late in the evening and early morning hours producing large hail. Most of the hail reports were pea to nickel size, but golf ball size hail fell at Clarke College in Dubuque Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 1, 2:58 PM CST, 7 hours 59 minutes earlier.

Area forecast discussion, May 1, 2:58 PM CST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CST THU MAY 1 2008

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING MAIN SFC CYCLONE ROLLING UP TO
NEAR/JUST SOUTHWEST OF OMAHA ATTM...FURTHER NORTHEAST AT THIS TIME
THAN YESTERDAY/S SHORT RANGE MODELS GAVE IT CREDIT FOR. ITS
ASSOCIATED WARM FRONT WAS ALIGNED WEST-TO-EAST ACRS IA JUST NORTH
OF THE I80 CORRIDOR...WITH A WELL DEFINED DRY SLOT FEEDING NORTHWARD
ACRS THE TX AND OK PANHANDLES.  ALOFT...W/V IMAGERY WAS INDICATING
MAIN UPSTREAM CUT-OFF UPPER LOW CENTER SPIRALING OVER THE NORTHEAST
GRT BSN TO CENTRAL ROCKIES.
&&

.SHORT TERM...TONIGHT AND FRIDAY...
TAKING INTO ACCOUNT ALL NEW SHORT TERM GUIDANCE AND HAMMERING OUT A
GENERAL SOLUTION OR IDEA WHAT MAY HAPPEN THROUGH FRI EVENING WITH A
BIAS/FAVORING TOWARD THE NEW 12Z UKMET SOLUTION...IT APPEARS A SVR
WX THREAT STILL SEEMS TO BE TAKING OVER THE MAIN STORY FOR FRI AS
OPPOSED TO A WIDESPREAD HEAVY RAIN EVENT AND HYDRO COMPLICATIONS.

FIRST OF ALL THIS EVENING...12Z UA ANALYSIS SUGGESTS BRUNT OF MID
LEVEL WARM WEDGE/CAP WILL BUILD ACRS THE DVN CWA THROUGH THIS
EVENING...WITH INCREASE LLVL MOISTURE FIELD TRAPPED UNDERNEATH.
WITH INCOMING LIFT...THIS MAY JUST LEAD TO DRIZZLE OR LIGHT
SPRINKLES OUT OF LLVL MOISTURE DECK THROUGH AT LEAST MID EVENING OR
EVEN MIDNIGHT. BUT CONTINUED SOUTHWEST LOW TO MID LEVEL FLOW IN
THESE LAYERS IS PROGGED TO EVENTUALLY BRING IN COOLER AIR AND WEAKEN
CAP SUBSTANTIALLY AFTER MIDNIGHT. ALL SUBSTANTIAL CONVECTIVE
PARAMETERS TAKES SHAPE THIS EVENING AND OVERNIGHT ACRS EASTERN KS...
SOUTHEAST NEB AND WESTERN/NW MO. BUT WITH SPRAWLING SOUTHWESTERLY AND
NICELY DIVERGENT MID AND UPPER LEVEL FLOW PATTERN AND DEEPENING
ROBUST SOUTHWEST FLOW IN THE COLUMN...EXPECT SUPPORT FOR THIS
ACTIVITY TO ADVECT OR DEVELOP QUICKLY NORTHEASTWARD AND REACH INTO
THE SOUTHWEST/SOUTHERN CWA BY LATE TONIGHT. SOME POTENTIAL FOR
THIS ACTIVITY TO BE STRONG OR EVEN SEVERE AS IT MAKES IT INTO THE
CWA EVEN AT A LESS THAN OPTIMUM TIME OF DAY...WITH INCREASING PW/S
PUSHING 1.5 INCHES ALSO SUGGESTING LOCALLY HEAVY RAIN IN AREAS THAT
GET IMPACTED/AT LEAST IN THE SOUTHERN CWA WHICH CAN ABSORB THIS
BETTER THAN THE REST OF THE AREA/. MUCH WILL DEPEND ON HOW THIS
ACTIVITY OR REMNANTS BEHAVE OR SUSTAIN/DECAY ACRS THE REST OF THE DVN
CWA AS MAIN FORCING/TRIPLE POINT WING IN VIEW OF MAIN UPPER LOW
SWEEPS EAST-NORTHEAST ACRS THE DVN CWA FROM LATE FRI MORNING THROUGH
EARLY EVENING FOR NEW STORM DEVELOPMENT OR RE-FLAMING OF EARLIER MCS
REMNANTS. DEPENDING ON DEVELOPING INSTABILITY...SHEAR PROFILES IN
VCNTY OF THE FRONT AND TRIPLE POINT...AND MANY OTHER CLASSIC SIGNALS
SUCH AS STRONG VORT ADVECTION IN STEEP/STRONG CYCLONIC FLOW SUGGEST A
SUPERCELL AND TORNADIC THREAT FROM LATE FRI MORNING AND ESPECIALLY
THE AFTERNOON FOR MAINLY THE EAST HALF OF THE DVN CWA. LOOKING
UPSTREAM AT WHATS GOING ON...EXPECT SFC DPTS ON FRI IN THE UPPER 50S
TO MID 60S AND AMBIENT TEMPS IN THE UPPER 60S TO MID 70S. ANY KIND OF
BREAKS IN CLOUD COVER OR MORNING PRECIP DECAY WILL YIELD 1-2K J/KG
CAPES...COMBINED WITH THE INCOMING DYNAMICS WITH MAIN SYSTEM SPELLS
A DAY OR TORNADIC SUPERCELLS. LOOKING AT DEEP AND STRONG WIND
PROFILES AS WELL AS THERMAL/MOISTURE PROFILES...ANY LINEAR STORM
SEGMENTS WILL BE WIND AND HAIL PRODUCERS AS WELL. CHALLENGING FCST
TO SAY THE LEAST AS TO WHAT OCCURS LATE TONIGHT AND HOW IT WILL
IMPACT THE MAIN FORCING DURING THE DAY ON FRI. WITH THE PW/S AND
DEEPER MOISTURE PROFILES MENTIONED ABOVE BY FRI...THE REST OF THE CWA
COULD EXPERIENCE LOCALIZED SWATHS OF 1-2 INCH RAINFALL AMOUNTS FRI
AFTERNOON...DEPENDING OF COURSE ON STORM PROPAGATION PATHS AND ANY
REPEATED ACTIVITY. THIS THREAT APPEARS NOT WIDESPREAD ENOUGH THOUGH
TO WARRANT ANY KIND OF FLASH FLOOD WATCH HEADLINES AT THIS TIME.
..JDH..

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
AS THE SURFACE AND UPPER SYSTEM OCCLUDE OVER THE UPPER MIDWEST
FRIDAY NIGHT...A DRY SLOT SHOULD SWEEP ACROSS AND HOLD OFF ANY RAIN
CHANCES DURING THE EVENING HOURS FRIDAY NIGHT. HOWEVER...WILL HOLD
ONTO SLIGHT POPS ON THE OUTSIDE CHANCE THAT THE CONVECTION HAS NOT
CLEARED THE AREA AS OF 00Z. AFTER 06Z...WRAP AROUND RAIN SHOWERS
WILL MOVE IN FROM THE WEST AND SOUTHWEST.  THE SYSTEM SHOULD
CONTINUE TO BRING SCATTERED SHOWERS THROUGH THE DAY SATURDAY BEFORE
ENDING LATE AFTERNOON.  ADDITIONAL RAINFALL AMOUNTS FROM FRIDAY
EVENING THROUGH SATURDAY AFTERNOON SHOULD BE LESS THAN A QUARTER
INCH. THE TEMPS WILL BE UP MUCH OF THE NIGHT FRIDAY...BUT WILL BEGIN
TO FALL EARLY SATURDAY MORNING...BEFORE HOLDING STEADY IN THE LOWER
TO MID 50S FOR MUCH OF THE DAY UNDER CLOUDS SATURDAY.

SATURDAY NIGHT THROUGH MONDAY NIGHT APPEAR QUIET WITH SEASONALLY
COOL CONDITIONS GIVING WAY TO VERY NICE SPRING WEATHER. SUNSHINE
SHOULD BE PLENTIFUL SUNDAY AND MONDAY...WITH HIGHS IN THE MID 60S TO
LOWER 70S.

TUESDAY THROUGH THURSDAY...MODELS ARE VARIED IN THEIR SOLUTIONS AS
THE THE TRACK...BUT OVERALL THEY SHOW A WET AND UNSETTLED
PERIOD...WITH A STATIONARY FRONT ALONG THE IOWA AND MISSOURI
BORDER.  THIS OFFERS THE THREAT OF MCS ACTIVITY AND CHALLENGING
TEMPERATURES.  HOWEVER...WITH DETAILS LIKELY TO CHANGE...WE WILL
KEEP LOWER POPS AND SEASONAL TEMPS GOING. THIS EVENT MAY IMPACT
FUTURE HYDRO...BUT WILL NOT DISCUSS ITS IMPACTS SINCE THERE IS LOW
CONFIDENCE ON THE OVERALL SOLUTIONS. ..ERVIN..
&&

.AVIATION...
VFR AND SOME MVFR STRATOCU TONIGHT...WITH REDUCED VSBYS BY DRIZZLE...
LIGHT RAIN AND 3-4SM FOG WITH INCREASING LLVL MOISTURE AS THE NIGHT
PROGRESSES AT ALL TERMINALS. THUNDERSTORMS MAY APPROACH FROM THE
SOUTHWEST OUT OF MO AND IMPACT THE BRL TERMINAL AFTER 09Z...WITH
THE MLI TERMINAL POSSIBLY GETTING IMPACTED BY THUNDERSTORM ACTIVITY
BY 15Z. TURBULENT PROFILES DEFINITELY IN STORE FOR MOST TERMINALS
FROM 12Z-18Z FRI.    ..JDH..
&&

.HYDROLOGY...
...ADDITIONAL RAINFALL TO SLOW DROP IN RIVER LEVELS...

CRESTS CONTINUE WORKING THEIR WAY DOWN MANY OF THE RIVERS IN OUR CWA
INCLUDING THE MISSISSIPPI. CURRENTLY THE MISSISSIPPI RIVER IS AT OR
NEAR CREST FROM MUSCATINE DOWN TO THE BURLINGTON AREA.  ON THE
TRIBS...THE IOWA-CEDAR RIVER HAS CRESTED EVERYWHERE EXCEPT WAPELLO...
AND THE WAPSIPINICON CREST IS NEARING DE WITT.

COMPARED TO PRIOR FORECASTS...THE THREAT OF HEAVY RAIN TONIGHT
THROUGH FRIDAY HAS SHIFTED NORTHWARD INTO MINNESOTA AND WEST CENTRAL
WISCONSIN. IT NOW APPEARS THAT MOST AREAS WILL RECEIVE UP TO 1 INCH
OF RAIN RATHER THAN THE PREVIOUS FORECAST OF 1-2 INCHES.  SOME OF
THIS RAIN COULD COME OVERNIGHT...BUT A BETTER CHANCE IS FORECAST
DURING THE DAY FRIDAY.  THIS RAIN COULD BE ASSOCIATED WITH SEVERE
WEATHER.

THE IMPACT ON AREA RIVERS...EXPECIALLY THE TRIBUTARIES...WOULD BE TO
EXTEND THE PERIOD OF FLOODING AND HIGH WAY.  BUT A SIGNIFICANT
SECONDARY CREST DOES NOT APPEAR LIKELY AT THIS TIME. OF COURSE THIS
FORECAST IS STILL SUBJECT TO CHANGE...SO KEEP IN TOUCH WITH THE
LATEST INFORMATION. ..WOLF..
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

JDH/ERVIN/WOLF
Hazardous weather outlook, May 1, 4:00 AM CST, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU MAY 1 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE TODAY BUT ARE EXPECTED TO BECOME MORE
NUMEROUS TONIGHT. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL
LATE TONIGHT.

THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS IN EASTERN IOWA AND
NORTHWEST ILLINOIS WILL REMAIN ABOVE FLOOD STAGE. FLOOD WARNINGS
REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...IOWA...
MISSISSIPPI RIVER...PECATONICA...AND ROCK RIVER BASINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ONE OR POSSIBLY TWO THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA
FRIDAY INTO FRIDAY EVENING PRODUCING MODERATE RAINFALL. HEAVY
RAINFALL STILL APPEARS POSSIBLE BUT SHOULD BE MAINLY ALONG AND
NORTH OF THE HIGHWAY 20 CORRIDOR. SOME OF THE THUNDERSTORMS ON FRIDAY
MAY PRODUCE MARGINALLY SEVERE HAIL.

AREA RIVERS ARE ALREADY HIGH OR IN FLOOD FROM THE HEAVY RAIN
LAST WEEK. THIS NEW ROUND OF RAIN WILL SLOW DOWN THE RATE OF FALL ON
AREA RIVERS. IT IS POSSIBLE THAT SOME TRIBUTARY RIVERS MAY STOP
FALLING AND START CLIMBING AGAIN.

THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS IN EASTERN IOWA AND
NORTHWEST ILLINOIS WILL REMAIN ABOVE FLOOD STAGE. FLOOD WARNINGS
REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...IOWA...
MISSISSIPPI RIVER...PECATONICA...AND ROCK RIVER BASINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 1, 8:25 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 PM CDT THU MAY 1 2008

IAZ040-041-051-052-063-064-076-077-087-088-098-099-MOZ009-010-020500-
BENTON IA-BUCHANAN IA-CLARK MO-DELAWARE IA-HENRY IA-IOWA IA-
JEFFERSON IA-JOHNSON IA-KEOKUK IA-LEE IA-LINN IA-SCOTLAND MO-
VAN BUREN IA-WASHINGTON IA-
925 PM CDT THU MAY 1 2008

...SHOWERS AND THUNDERSTORMS TO DEVELOP BETWEEN 10 PM AND MIDNIGHT...

AN AREA OF THUNDERSTORMS IS INCREASING IN COVERAGE AND STRENGTH IN
CENTRAL IOWA.  THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST
INTO THE REGION BETWEEN 10 PM AND MIDNIGHT. THE STRONGEST STORMS MAY
PRODUCE PEA SIZED HAIL OR LARGER AND ALSO GUSTY WINDS UP TO 30 MPH.
PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE PRODUCING PONDING OF WATER
IN LOW LYING LOCATIONS.

NICHOLS
Special weather statement, May 1, 10:50 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1150 PM CDT THU MAY 1 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-MOZ009-010-
020800-
BENTON IA-BUCHANAN IA-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-
DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MUSCATINE IA-SCOTLAND MO-SCOTT IA-VAN BUREN IA-WASHINGTON IA-
1150 PM CDT THU MAY 1 2008

...THUNDERSTORMS AND SHOWERS POSSIBLE THROUGH 3 AM...

AN AREA OF THUNDERSTORMS AND SHOWERS WILL CONTINUE ACROSS THE REGION
THROUGH 3 AM.  THESE STORMS AND SHOWERS WILL CONTINUE TO MOVE NORTH
NORTHEAST AT 20 TO 25 MPH. THE STRONGEST STORMS MAY PRODUCE PEA SIZED
HAIL OR LARGER AND ALSO GUSTY WINDS UP TO 30 MPH. PERIODS OF HEAVY RAIN
AT RATES IN EXCESS OF AN INCH AN HOUR WILL ALSO BE POSSIBLE PRODUCING
PONDING OF WATER IN LOW LYING LOCATIONS.

NICHOLS

The radar

The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Benton

When
May 1, 10:57 PM CST
Where
Benton County, 3.77 mi SE of Keystone
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
41.960, -92.150

A cocorahs observer reported penny to nickel size hail southeast of Keystone.

Hail, Dubuque

When
May 2, 12:00 AM CST to 12:05 AM CST
Where
Dubuque County, Dubuque
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
42.500, -90.670

A cocorahs observer measured golf ball size hail at Clarke College in Dubuque. The hail fell for 5 minutes which shredded leaves and dented some cars.

Hail, Dubuque

When
May 2, 12:06 AM CST
Where
Dubuque County, Center Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.500, -90.700

A trained spotter reported hail the size of quarters near Center Grove.

Hail, Clinton

When
May 2, 12:29 AM CST
Where
Clinton County, 0.86 mi SE of Charlotte
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.960, -90.470

A trained spotter reported pea to smaller than a nickel size hail near Charlotte.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98767, 98779, 98769, 98770.